Michigan, 2020

Damaging Wind in Michigan, June 26, 2020

June 26, 2020 · NWS MQT · 1 event in 1 county or zone

Increasing moisture and instability ahead of an approaching cold front generated a severe thunderstorm over Iron County on the afternoon of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Increasing moisture and instability ahead of an approaching cold front generated a severe thunderstorm over Iron County on the afternoon of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 26, 11:59 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 11:59 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
159 PM EDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 157 PM EDT FRI JUN 26 2020

Low pressure moving east through Ontario with a cold front extending
south has inched closer this morning. Morning warm front lifting
through the region resulted in some light shower activity, mainly in
the west, parts of the Keweenaw and over central Lake Superior.
Behind this feature, skies have cleared some, although some high
clouds from last nights MCV in SE MN filtered into the area.
Additionally, dewpoints have climbed into the 60s across the area;
this coupled with temps in the 70s in most locations have resulted
in a muggier day.

This afternoon, daytime instability is still progged to increase
ahead of the approaching cold front in the west and central UP. CAPE
values among the guidance top out around 2500 j/kg. This instability
coupled with 0-6km shear of ~35kts should be enough to support
thunderstorm development this afternoon. Much of this will likely
depend on cloud cover and being able to realize this instability.
Guidance suggests activity to begin around 20z with a line of
scattered storms developing over the west and moving into the
central. Recent RAP and NAMNEST soundings show some curvature in the
lower levels of the hodographs, which alludes to some potential for
some rotating thunderstorms, but overall the flow is linear through
the column. SRH values are also considerably lower than yesterday's
guidance, which now points to a much lower concern for torandic
activity. The bigger hazard does still include damaging wind though,
particulary because of DCAPE values approaching 1000 coupled with
some strong low level lapse rates and drying at the mid levels.
Recent RAP soundings point to weak lapse rates above 700mb and
within the hail growth so the hail potential, while still there in
any organized updraft given the CAPE profile, is looking less
impressive than previous guidance runs. High PWATS still allude to
the potential for pockets of moderate to heavy rain being possible,
but given the speed at which these systems are progged to move
through the region and the lack of training on the back end, flash
flood threat is low. Overall the storms will move toward the ESE
toward Lake Michigan through the late afternoon and tonight as the
cold front advances east. As the sun sinks lower toward the horizon
and instability wanes, expect the convection to weaken.

Following this afternoon's convective event, expect winds to shift W-
NW as high pressure builds in from the west. Skies will become clear
to partly cloudy and lows will drop into the mid to upper 50s.
Tomorrow, high pressure will continue building across the area,
resulting in some dinural CU in the afternoon as daytime lapse rates
peak. Overall though, expecting 'chamber of commerce weather' with
highs topping out near 80 in the interior and the 70s by the
lakeshore.

.LONG TERM...(Saturday through Thursday)
Issued at 432 AM EDT FRI JUN 26 2020

The long term portion of the forecast will be dominated by
development of a strong positive height anomaly centered over
northern Ontario/Hudson Bay. This feature will be forced by upstream
trof amplification. On Sun/Mon, a strong negative height anomaly
will drop s across the western Lower 48, and although it then
weakens, a sharp trof will be in place over the W thru Wed, followed
by the trof deamplifying thru the end of the week. This will support
a building ridge downstream early next week with a strong positive
height anomaly developing over northern Ontario/Hudson Bay. These
building heights may go on to close off a mid-level anticyclone over
the northern Great Lakes and northern Ontario roughly late Mon thru
Wed. For Upper MI, this pattern evolution will favor an extended
period of warm weather/above normal temps. May be hot at times, but
since winds should have an easterly component most days and since
there will be daily lake breezes, hot conditions will be more
limited than what otherwise might occur. Dwpts will gradually
increase to make conditions more uncomfortable, but probably
won't become oppressive at most locations as readings end up
mostly in the low/mid 60s. As for pcpn, placement of the mid-level
ridge/anticyclone suggests dry weather will prevail thru the long
term period. However, before the ridge reaches full strength, a
weakening shortwave may brush the area Mon/Tue as it lifts n,
possibly producing some shra over western Upper MI. The strong
ridge will probably be slow to breakdown, so next chc of pcpn may
hold off until the end of the week.

Beginning Sat...in the wake of the shortwave passing this
aftn/tonight, heights will be rising on Sat as mid-level ridge
shifts to MN/northern Ontario by the end of the day. This will
support sfc high pres settling over the fcst area by late aftn.
Other than the possibility of low clouds during the morning over the
e, the day should be mostly sunny. Highs will be the low/mid 80s in
the interior w and central, lowering to the 60s near Lake Superior,
coolest e as gradient nw wind is enhanced by lake breeze component.

Sfc high pres will remain over the area Sat night/Sun as mid-level
ridge begins building over the western Great Lakes to Hudson Bay.
This will result in quiet weather and light winds across the fcst
area. After lows mostly in the 50s Sat night, high temps Sun will be
higher than Sat as 850mb temps tick up about 2C. Highs in the
interior will be in the 80s, warmest w (into the upper 80s). Lake
breezes will rule the day, providing cooler conditions near the
Lakes.

Mon/Tue...mid-level ridge will continue building with positive
height anomalies at 500mb approaching 300m over southern Hudson Bay
by late Tue. Mid-level anticyclone will probably close off over
northern Ontario during this time. Meanwhile, shortwave that was
over the central Plains early Sun will be lifting ne. As it
approaches the closing off anticyclone, it should be deflected
northward, resulting in bulk of associated convective activity
passing w of Upper MI. Still, it may be close enough to warrant schc
pops over the far w late Mon/Tue. There is not much change in 850mb
temps, so temps Mon/Tue will be fairly similar to Sun (highs
mid/upper 80s in the interior, warmest w where a few spots may reach
90F). Will be cooler near the Lakes both days.

Little change is expected Wed/Thu with mid-level ridge firmly over
the area. GFS is more aggressive in sending shortwaves eastward to
break into the ridge by Thu, resulting in shra/tsra arriving at that
time. Given the strength of the ridge along with downstream flow
blocked up by a mid-level low over the ne U.S., the GFS idea would
seem to be a low probability scenario. Expect dry weather to
continue both days with temps similar to Mon/Tue. By Fri, ridge may
begin to weaken sufficiently to allow for ejecting shortwaves to
affect the weather here. However, given the weakening of the waves
as they work into the ridge, there is not a strong signal for pcpn
in the model guidance.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM EDT FRI JUN 26 2020

VFR conditions are expected through the forecast period. However,
ceilings will gradually lower as a cold front approaches from the
west and day time convection begins. Thunderstorm development is
expected this afternoon and evening across western and central Upper
Michigan ahead of the cold front and the timing was included in this
TAF issuance. Confidence is low on the exact location of these
storms, but higher probability for thunderstorm activity will be at
KSAW. If thunderstorm activity does occur over a terminal, heavy
rain may lower visibilities. Following the frontal passage, expect
ceilings to lift and skies to clear out.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 157 PM EDT FRI JUN 26 2020

Cold front will move west to east across the lake this afternoon and
evening. Before the frontal passage, expect SW winds in the west to
SE in the east at around 10-15kts at the surface with some higher
sustained winds above 20kts being possible at the some of the higher
platforms. As the front moves through, expect scattered showers and
thunderstorm development, mainly in the central portions of the lake
late this afternoon and into the east by evening. Some storms could
be strong with high winds, frequent lightning and some hail being
possible. Following the frontal passage tonight, expect winds to
shift northwest as high pressure builds into the area. Some fog may
be possible, especially if moderate to heavy rain does occur this
afternoon/evening. This high will linger into next week, keeping
winds calm through the remainder of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...Rolfson
AVIATION...JP
MARINE...JP
Hazardous weather outlook, Jun 26, 3:14 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
514 AM EDT Fri Jun 26 2020

MIZ001>007-009>014-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
514 AM EDT Fri Jun 26 2020 /414 AM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon in the early
evening. Some thunderstorms may become strong to severe, especially
across south central Upper Michigan. Damaging winds and large hail
will be possible. Locally heavy rain will occur with some of the
thunderstorms. If you have outdoor plans today, be alert for
rapidly changing weather conditions and be prepared to move to
shelter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
514 AM EDT Fri Jun 26 2020 /414 AM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible across much of Lake Superior today and
across eastern Lake Superior this evening. Isolated severe
thunderstorms, producing damaging wind and large hail, are
possible across the central and eastern part of the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
514 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of the storms may become severe, producing damaging winds and
large hail. If you have plans to be out on the water, be alert for
rapidly changing weather conditions and be prepared to move
quickly to safe harbor and shelter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Jun 26, 12:35 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 PM CDT Fri Jun 26 2020

MIZ009-261900-
Gogebic MI-
135 PM CDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marenisco, or 26 miles east of Ironwood, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Lake Gogebic State Park, Presque Isle Reservoir and
Pomeroy Lake.

LAT...LON 4638 8982 4651 8948 4651 8945 4631 8935
      4625 8969
TIME...MOT...LOC 1834Z 255DEG 23KT 4636 8961

JP
Special weather statement, Jun 26, 1:02 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
302 PM EDT Fri Jun 26 2020

MIZ002-009-010-084-261930-
Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI-
302 PM EDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 302 PM EDT/202 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Paulding, or 30 miles south of Ontonagon, moving
east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kenton, Bruce Crossing, Paulding, Trout Creek and Bond Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4626 8956 4639 8964 4662 8895 4639 8879
TIME...MOT...LOC 1902Z 255DEG 26KT 4643 8919

JP
Special weather statement, Jun 26, 1:05 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
305 PM EDT Fri Jun 26 2020

MIZ004-084-261930-
Baraga MI-Southern Houghton MI-
305 PM EDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kenton, or 20 miles southwest of Baraga, moving east
at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bob Lake, Echo Lake and Prickett Dam.

LAT...LON 4665 8899 4674 8863 4656 8850 4649 8897
      4653 8899
TIME...MOT...LOC 1905Z 255DEG 25KT 4660 8884

JP
Special weather statement, Jun 26, 1:16 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Marquette MI
316 PM EDT Fri Jun 26 2020

MIZ002-004-005-009>011-084-262000-
Ontonagon MI-Marquette MI-Baraga MI-Gogebic MI-Southern Houghton MI-
Iron MI-Dickinson MI-
316 PM EDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 315 PM EDT/215 PM CDT/, Doppler radar was tracking multiple
strong thunderstorms across the western interior of Upper Michigan.

Through the afternoon, these storms will be capable of producing
half inch hail and winds in excess of 30 mph.

Locations impacted include...
Iron River, Baraga, L'anse, Crystal Falls, Marenisco, Watersmeet,
Stambaugh, Covington, Michigamme, Bruce Crossing, Paulding, Alberta,
Channing, Kenton, The Huron Islands, Sidnaw, Skanee, Lake Michigamme,
U.S. 141 between Covington and Amasa and Squaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4631 8998 4700 8795 4588 8809 4592 8810
      4596 8819 4599 8849 4602 8851 4599 8866
      4602 8869 4603 8884 4614 8909
TIME...MOT...LOC 1915Z 255DEG 25KT 4612 8879

JP

The radar

The Marquette radar (KMQT), 109 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
June 26, 2:07 PM CST to 2:12 PM CST
Where
Iron County, 0.84 mi SE of Elmwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
46.210, -88.890

The Forest Service reported multiple large poplar and pine trees snapped at the tops along Forest Service highways FS-3320 and FS-3270. These roads were reportedly blocked, stranding a Forest Service truck for three to four hours. The time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901525.